Lake Huron, 2003

Marine Thunderstorm Winds in Lake Huron, June 8, 2003

June 8, 2003 · NWS DTX · 2 events in 2 counties and zones

2 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 8, 2:41 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 8, 2:41 PM EST, 1 hour 49 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
341 PM EDT SUN JUN 8 2003

A DEEP UPPER LOW IS CENTERED OVER SOUTHEAST WISCONSIN PER CURRENT
WATER VAPOR LOOP. AT THE SURFACE...OCCLUDED LOW IS CENTERED OVER
SOUTH-CENTRAL WISCONSIN...WHILE A SURFACE FRONT EXTENDS FROM SW
LOWER MI INTO WESTERN OHIO. SEVERE POTENTIAL WILL CONTINUE ACROSS
SOUTHEAST MICHIGAN FOR THE NEXT SEVERAL HOURS AS THE COLD POOL AT
500MB (12Z KDVN 500MB TEMP WAS -22C) ASSOCIATED WITH THE UPPER LOW
CONTINUES TO PUSH ACROSS LOWER MICHIGAN. THE SURFACE TROUGH WILL
ALSO HELP FOCUS LOW LEVEL CONVERGENCE. SOME BREAKS IN THE CLOUDS
THIS AFTERNOON OVER SOUTHWEST LOWER MICHIGAN HAS ALLOWED SURFACE
INSTABILITY TO INCREASE. SURFACE LIS OVER CENTRAL MI ARE CURRENTLY
RUNNING AROUND -6C WITH TEMPS IN THE UPPER 60S AND DEWPOINTS NEAR
60F. SURFACE INSTABILITY COMBINED WITH THE RAPID COLD AIR ADVECTION
ALOFT PUSHING INTO THE FORECAST AREA OVER THE NEXT FEW HOURS SHOULD
ALLOW THE CURRENT AREA OF THUNDERSTORMS MOVING INTO CENTRAL LOWER
MICHIGAN TO WORK ACROSS SOUTHEAST MICHIGAN OVER THE NEXT FEW HOURS.

WITH WET BULB ZERO HEIGHTS FALLING TO 8K FT BY 00Z...LARGE HAIL WILL
BE PRIMARY THREAT WITH THESE STORMS (GOLFBALL SIZED HAIL WAS
REPORTED IN ALLEGAN COUNTY OUT OF THESE STORMS). SOME ISOLATED
SEVERE WINDS WILL ALSO REMAIN POSSIBLE WITH THESE STORMS AS A 50KT
MID LEVEL JET PERSISTS ACROSS THE EASTERN LAKES REGION...ENHANCING
THE DEEP LAYER SHEAR. THE UPPER LOW WILL PUSH INTO NE LOWER MICHIGAN
BY 06Z...ALLOWING SOME MID LEVEL SUBSIDENCE TO WORK INTO THE
AREA...ESPECIALLY THE SOUTHERN COUNTIES. SO I WILL LEAVE A MENTION
OF SOME SHOWERS ACROSS THE NORTH THROUGH THE OVERNIGHT WITH SOME
LINGERING WRAP AROUND MOISTURE...BUT CARRY A DRY FORECAST ACROSS THE
SOUTHERN PORTIONS OF THE FORECAST AREA.

THE UPPER LOW WILL QUICKLY LIFT INTO QUEBEC ON MONDAY AND SHEAR
APART. SOME LINGERING MOISTURE IN THE BOUNDARY LAYER UP TROUGH
850MB...COMBINED WITH SOME NEARLY DRY ADIABATIC LAPSE RATES FROM THE
SURFACE TO 850MB SHOULD ALLOW FOR QUITE A BIT OF DIURNAL
CU...ESPECIALLY ACROSS THE SAGINAW VALLEY AND THUMB WHERE MOISTURE
IN THE LOW LEVELS WILL BE HIGHER. THE ETA SOLUTION BRINGS A
WEAKENING SURFACE TROUGH ACROSS LAKE HURON DURING THE
AFTERNOON/EARLY EVENING. THE ETA SOLUTION GENERATES A LITTLE
CONVECTION ACROSS THE THUMB MONDAY AFTERNOON/EVENING AS CONVERGENCE
ALONG THIS TROUGH AND WITH SOME LAKE BREEZE CONVERGENCE WILL COMBINE
WITH A COUPLE HUNDRED JOULES OF CAPE. I WILL THEREFORE MENTION A
CHANCE FOR SHOWERS ACROSS THE THUMB MONDAY AFTERNOON/EVENING AND
LEAVE THE REST OF THE FORECAST AREA DRY.

THE NEXT UPPER WAVE LOOKS POISED TO MOVE INTO THE UPPER MISSISSIPPI
VALLEY BY TUESDAY MORNING...THEN PUSH ACROSS THE GREAT LAKES DURING
THE DAY. TIMING AND LOCATION OF THIS WAVE IS NOT BEING HANDLED WELL
BY THE MODELS. THE GFS SOLUTION LOOKS TO BE SUFFERING FROM SOME
CONVECTIVE FEEDBACK BY TUESDAY MORNING. SO NOT QUITE READY TO ACCEPT
ITS FASTER AND FARTHER NORTH SOLUTION. I WILL LEAN TOWARD THE ETA
IDEA OF BRINGING THE UPPER WAVE THROUGH TUESDAY EVENING...WITH THE
SURFACE LOW TRACKING ACROSS SOUTHERN LOWER MICHIGAN. NICE 850-700MB
THETA-E ADVECTION AHEAD OF THIS WAVE AND SOME UPPER DIVERGENCE
SHOULD SPELL FAIRLY GOOD PRECIP POTENTIAL. DUE TO THE LACK OF
CONTINUITY IN TIMING AND LOCATION OF THIS FEATURE...I WILL KEEP
POPS IN THE CHANCE CATEGORY TUESDAY AFTERNOON/TUESDAY NIGHT. SEVERE
POTENTIAL WITH THIS WAVE WILL RELY HEAVILY ON THE TRACK OF THE
SURFACE LOW. GIVEN THE STRONG MID LEVEL WIND FIELDS...A FARTHER
NORTH LOW TRACK WOULD BRING HIGHER INSTABILITY INTO LOWER MICHIGAN
AND THUS INCREASE THE SEVERE POTENTIAL.

FAST NEARLY ZONAL FLOW ALOFT MID WEEK WILL GIVE WAY TO BUILDING
HEIGHTS OVER THE CENTRAL AND EASTERN CONUS BY THE END OF THE WEEK
AND INTO NEXT WEEKEND AS A DEEP UPPER LOW PUSHES INTO THE PACIFIC
NORTHWEST FROM THE GULF OF ALASKA. THUS FORECAST HIGHS NEAR TO
SLIGHTLY ABOVE CLIMO STILL LOOKS REASONABLE FOR TEMPS FROM THURSDAY
INTO NEXT WEEKEND. THE MEDIUM RANGE MODEL SOLUTIONS ARE IN EXCELLENT
AGREEMENT IN SHOWING HIGH PRESSURE BUILDING INTO LOWER MICHIGAN ON
WEDNESDAY AND PERSISTING THROUGH THE DAY ON FRIDAY. MODELS HOWEVER
DISAGREE ON TIMING AND POSITION OF THESE WAVES. WITH PLENTY OF LOW
LEVEL MOISTURE EXPECTED AND WITH MODELS INDICATING SOME SEMBLANCE OF
A TIGHTENING THERMAL GRADIENT OVER THE AREA...I WILL INCLUDE A
CHANCE FOR THUNDERSTORMS BOTH FRIDAY AND SATURDAY.

.DTX...NONE.

CONSIDINE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jun 8, 1:05 PM EST, 3 hours 25 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
205 PM EDT SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS LOWER MICHIGAN DURING THE
REST OF THE AFTERNOON. THROUGH 330 PM...THESE STORMS WILL REMAIN WEST
OF LANSING. THEREAFTER...EXPECT THE ACTIVITY TO STEADILY MOVE EAST AT
30 MPH...REACHING SAGINAW...FLINT AND ANN ARBOR BY AROUND 5 PM...AND
THEN METRO DETROIT BETWEEN 5 PM AND 7 PM.

SOME OF THESE STORMS ARE EXPECTED TO BE SEVERE...PRODUCING DAMAGING
WIND GUSTS TO NEAR 70 MPH AND LARGE HAIL TO ONE INCH IN DIAMETER. IN
ADDITION...AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY SOUTH
AND WEST OF INTERSTATE 75.

REFER TO THE RECENT SEVERE THUNDERSTORM WATCH ISSUED AT 130 PM FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STRONG LOW PRESSURE SYSTEM WILL BRING A CHANCE OF
THUNDERSTORMS ON TUESDAY...SOME OF WHICH MAY BE STRONG TO SEVERE.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER
ACTIVATION WILL LIKELY BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

GURNEY

In the hours before

Local storm report, Jun 8, 4:08 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
508 PM EDT SUN JUN 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    1 E FOWLERVILLE           MI   TORNADO
06/08/03   LIVINGSTON                     REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Jun 8, 4:25 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
525 PM EDT SUN JUN 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0517 PM    1 S COHOCTAH              MI   TORNADO
06/08/03   LIVINGSTON                     REPORTED BY LAW
                                          ENFORCEMENT

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Inner Saginaw Bay & Sw of Pt Au Gres to Bay Port Mi

When
June 8, 4:30 PM EST
Where
Inner Saginaw Bay & Sw of Pt Au Gres to Bay Port Mi marine zone, Saginaw River Mouth
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT

Marine Thunderstorm Wind, Outer Saginaw Bay & Sw of Alabaster to Pt Austin Mi

When
June 8, 4:30 PM EST
Where
Outer Saginaw Bay & Sw of Alabaster to Pt Austin Mi marine zone, Bay Port
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2003Every state in 2003This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364476, 5366661.